Aa
A
A
A
Close
Women's Health Community
65.5k Members
Avatar universal

depo and irregular periods

Is it true that the depo shot can make you have a period every two weeks in a month?? Is it also true that it can make you so you can't get pargent after going off of it??
37 Responses
Avatar universal
I was on Depo for 2 shots.  The first shot everything went fine, then when I got my 2nd shot, I gained 50lbs in a months, while eating healthy and exercising.  I also had a period for three days then off a couple then back again for three days, if not more, for almost three months.  But everyone is different and reacts differently to depo.  Some people even get pregnant while on depo or once they stop it.  Usually it stays in your system from 12-18 months.  I stopped depo in Nov 04 and started BCP's to regualte my periods.  Then in Aug 05 I stopped BCP's to TTC.  Because the depo was still in my system and I just got of BCP's I didnt have a period without the help of provera until Dec 05.  I now am almost 21 weeks pregnant.  Depo can do strange things to your body and I would seriously do some research on it before deciding to take it.  I'm just one person and this was my reaction to the shot but everyones different and Im sure there are some people that have used the Depo shot and not had any side effects.  Best of Luck!!
Jen
Avatar universal
I was on depo for years. never has a problem or period. got off of it to get pg it took exactly a year.
Avatar universal
i would say no to both of those. i was on the depo for over 4 years and i never had a period the whole time. also the reason i got off is b/c my obgyn told me (only after i asked if it was true b/c a friend had told me this and it happened to her) if you take depo for a long time it has made some women become sterile and not be able to have kids and then usualluy it takes a long to conceive after you get off. sometimes it takes a year or so. i did go from depo to the pill but i had to take a pill with high levels of estrogen to get me started and have a period againg and with that it still took over 6 months to have my first one. it took my friend almost a year and half to get p with there first child and she had been on depo for 2 years. my obgyn said the longer your on it the worse the side affects are. i also gained around 40 pounds and my hair shed alot. my dr did not tell me about the getting steril or taking long times to get p. i asked her b/c my friend told me after she found out i had been on it for more than 4 years. i had tried pills but i bleed for months stright on them so i did the depo but never would have taked it that long if i would have new what i did. good luck. i hope this helped.
Avatar universal
I was on depo for 10 years and loved it!! I gain weight and lost it so wether it was related to the depo I am not sure. I went off of it because my doctor told me that there are new studies that show that is can cause osteoporosis in women who are on it for long periods of time. I was off of it for 3 months before my first period.
Avatar universal
I know this is late, but I want to make sure anyone searching the internet for answers finds this.

I have been bleeding nearly every day since I first got the shot 4 months ago. Getting the shot was one of the worst decisions I have ever made.

After the first shot I went back to the doctor and explained all the side effects I was experiencing and how miserable it has made me, but their only suggestion was to stay on it longer because "it takes time to work".

Using depo as birth control works because your sex drive will disappear, you'll have abdomen pain all the time, and you'll be bleeding every day. Make sure to do a lot of research before getting the shot!
Avatar universal
I was on the depo shot and my period stopped, but after the second shot, the high amount of hormones caused me to have several bloot clots in my left leg and I ended up in critical condition and in the hospital for a while. I had to take blood thinners for over a year and now my vein walls are damaged permanently. The depo shot seems to be either really good or really bad for most people.
Avatar universal
I have been on the depo for one shot, I am due for my second one this month. Unfortunately, I am scepticle because I have been bleeding sooooooo heavy for weeks. I hate even getting on the depo shot. I would suggest that whomever decides to use this form of bc really take into consideration all of its terrible side effects.
Avatar universal
I have been on the depo since july 16. i HATE it. it makes me moody and i have been bleeding since the day i got my shot. One day i will stop bleeding and when i FINALLY get the drive to have sex with my boyfriend ill start bleeding during sex. I have also gained about 10 pounds in the little time i've been on the shot.I would rather go through having a period every month and using condoms rather than go though this. Please think about all the side effects before getting the shot.
1042775 tn?1253193942
I was on depo for 3 shots and while i was on it i gained 100 pounds in the first 6 months, I also never got my period.  My last shot was June 2008 and I still have not gotten my period back, so I guess it just works different for every person and that exactly what my dr told me.  It will effect all people differently,
1150198 tn?1261897111
Hey i am on depo for a year and i have gained 15 pounds since i am on it.my boobs have gone so bigger and i haven't had any peroids at all.i am worried that something is bad??????????????
Avatar universal
I've been on the depo shot for 10 months the first shot was ok I only bleed two weeks before I needed the next shot but now I m really considering getting off of it!! I feel horrible I've gained weight I bleed during intercourse my sex drive is low!! I have headaches bleed for a month and have abdomial pain'
Avatar universal
hey,
sorry everyone has had such a horrible time wit depo I love it. Ive been on it for five years had my period for  a few months during the first year , then started spotting for about four months, then just got lighter, and lighter.   Now I randomly have an extremly light period twice a year. It will come for a day then stop for four days then come on for two days then stop for 9 days then come back for one day. Now I wear the lightest tampon for the day I have my period and don't change it out for the day and its not even a 1/3 full. I have gained 35 pounds on it, it makes you so hungry. Thankfully for the past two months my cravings have lessened, and my doc says they should continue to do that. I haven't noticed a change in my sex drive.  I didn't mind the spotting it beats havn a period every day for me. Plus I had very bad cramps, diarrhea and vomiting with my period. I hear it takes a long time to get pregnant, but I can't carry a child so that doesn't bother me. If you don't mind a little spotting and gaining some weight for awhile try it, but make sure to take calcium tablets because and can cause bone loss. I think I wouldn't have gained that much weight if I woud haveexercised. if you exercise you wil probably only gain a lil. I don't have to remember to take a pill every day so it works.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.